Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 211, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Aug 18, 2005, 6:37 PM CDT for Harper County, Kingman County, Kansas. It was in force for 53 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 18, 2005, 6:37 PM CDT (23:37 UTC)
- Expired
- Aug 18, 2005, 7:30 PM CDT
- In force
- 53 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
Counties Harper County, KS, Kingman County, KS
The radar
The Wichita radar (KICT), 76 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 18, 6:37 PM CDT | TSTM WND GST 0 | 5 Ssw Zenda, KS | ESTIMATED AT LEAST 50 MPH WIND GUSTS |
| Aug 18, 6:37 PM CDT | HAIL 0.75 | 5 Ssw Zenda, KS | |
| Aug 18, 6:51 PM CDT | HAIL 1 | 4 Ssw Zenda, KS | |
| Aug 18, 6:55 PM CDT | TSTM WND DMG | 1 W Zenda, KS | HAY BARN DESTROYED |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lamont, OK (KLMN), launched 12:00Z, 11.6 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 876 J/kg
- Mixed-layer CIN
- -212 J/kg
- Mixed-layer LCL
- 1708 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.9
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KICT 182338
SVRICT
KSC077-095-190030-
/O.NEW.KICT.SV.W.0211.050818T2337Z-050819T0030Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
637 PM CDT THU AUG 18 2005
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN HARPER COUNTY IN SOUTH CENTRAL KANSAS.
SOUTHWESTERN KINGMAN COUNTY IN SOUTH CENTRAL KANSAS.
* UNTIL 730 PM CDT.
* AT 634 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM NEAR ZENDA...OR ABOUT 17 MILES EAST OF MEDICINE
LODGE...MOVING NORTHEAST AT 15 MPH.
* LOCATIONS WITHIN THE WARNING INCLUDE...
CLEVELAND...NASHVILLE...RAGO...SPIVEY...ZENDA
THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
HAIL UP TO THE SIZE OF QUARTERS...
WINDS UP TO 60 MILES AN HOUR...
VERY FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING...
SAFETY INFORMATION FOR THIS WARNING FOLLOWS:
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. AVOID USING THE
TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE
AREA.
LAT...LON 3757 9824 3755 9845 3738 9846 3738 9835
3731 9835 3731 9816 3739 9808 3759 9803
$$
SEDLOCK3 follow-up statements
000
WWUS53 KICT 182359
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
657 PM CDT THU AUG 18 2005
KSC077-095-190030-
/O.CON.KICT.SV.W.0211.000000T0000Z-050819T0030Z/
KINGMAN KS-HARPER KS-
657 PM CDT THU AUG 18 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES FOR NORTHWESTERN HARPER
AND SOUTHWESTERN KINGMAN COUNTIES UNTIL 730 PM CDT...
AT 656 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS TO AROUND 60 MPH. THIS STORM WAS LOCATED
NEAR ZENDA...OR 16 MILES SOUTH OF KINGMAN...AND MOVING NORTHEAST AT
15 MPH.
THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
NORTHWESTERN HARPER AND SOUTHWESTERN KINGMAN COUNTIES...INCLUDING THE
TOWNS OF ZENDA...SPIVEY...RAGO AND CLEVELAND.
HAIL UP TO QUARTER SIZE HAS BEEN REPORTED IN SOUTHWEST KINGMAN
COUNTY WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE
IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.
IN ADDITION, ANOTHER STRONG STORM WAS DETECTED ON RADAR IN EXTREME
NORTHEAST BARBER COUNTY. THIS STORM WAS MOVING NORTHEAST AND WILL
AFFECT AREAS OF NORTHWEST HARPER AND SOUTHWEST KINGMAN COUNTIES OVER
THE NEXT HALF-HOUR.
LAT...LON 3757 9824 3755 9845 3738 9846 3738 9835
3731 9835 3731 9816 3739 9808 3759 9803
$$
SEDLOCK000
WWUS53 KICT 190013
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
713 PM CDT THU AUG 18 2005
KSC077-095-190030-
/O.CON.KICT.SV.W.0211.000000T0000Z-050819T0030Z/
KINGMAN KS-HARPER KS-
713 PM CDT THU AUG 18 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES FOR NORTHWESTERN HARPER
AND SOUTHWESTERN KINGMAN COUNTIES UNTIL 730 PM CDT...
AT 710 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS TO AROUND 60 MPH. THIS STORM WAS LOCATED 7
MILES EAST OF ZENDA...OR 13 MILES SOUTH OF KINGMAN...AND MOVING
NORTHEAST AT 10 MPH.
THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
NORTHWESTERN HARPER AND SOUTHWESTERN KINGMAN COUNTIES...INCLUDING THE
TOWNS OF SPIVEY...RAGO AND CLEVELAND.
OTHER STRONG STORMS WERE LOCATED FURTHER SOUTHWEST IN THE WARNED
AREA ACROSS SOUTHWEST KINGMAN AND NORTHWEST HARPER COUNTIES.
LAT...LON 3757 9824 3755 9845 3738 9846 3738 9835
3731 9835 3731 9816 3739 9808 3759 9803
$$
SEDLOCK000
WWUS53 KICT 190026
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
726 PM CDT THU AUG 18 2005
KSC077-095-190036-
/O.EXP.KICT.SV.W.0211.000000T0000Z-050819T0030Z/
KINGMAN KS-HARPER KS-
726 PM CDT THU AUG 18 2005
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN HARPER AND
SOUTHWESTERN KINGMAN COUNTIES HAS BEEN ALLOWED TO EXPIRE...
AT 723 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE RISK TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.
LAT...LON 3757 9824 3755 9845 3738 9846 3738 9835
3731 9835 3731 9816 3739 9808 3759 9803
$$
SEDLOCKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 3:30 PM CDT, 3 hours 7 minutes earlier.
Area forecast discussion, Aug 18, 3:30 PM CDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 330 PM CDT THU AUG 18 2005 .DISCUSSION... FORECAST CONCERNS... PRECIP/CONVECTIVE TRENDS, FRONTAL TIMING THRU THE AREA SATURDAY... THE OUTDOOR SAUNA CONTINUES ACROSS THE AREA, THANKS TO MOISTURE CONTRIBUTION FROM RECENT RAINS. CHANCES FOR CONVECTION ARE MORE REMOTE THAN YESTERDAY, DUE TO SLIGHTLY WARMER 850-700MB TEMPS. CAP MAY BE STRONG ENOUGH TO LIMIT CONVECTION THIS EVENING, THOUGH WILL KEEP ISOLATED MENTION TO THE WEST AND SOUTH OF ICT AREA, CLOSER TO WEAK LOW LEVEL CONVERGENCE ZONE. OTHERWISE, ANOTHER SULTRY DAY ON TAP FOR FRIDAY, LIKELY A COUPLE DEGREES HOTTER EVEN, JUST AHEAD OF NEXT CANADIAN COLD FRONT DROPPING SOUTH ACROSS THE NORTHERN PLAINS. AIRMASS SHOULD BE EFFECTIVELY CAPPED IN THE WARM SECTOR, AND SUSPECT CHANCES FOR THUNDER WILL BE TIED CLOSER TO BETTER CONVERGENCE ZONE LATE IN THE DAY AS FRONT MOVES SOUTH INTO NORTH CENTRAL KANSAS. ONLY SLIGHT TWEAK REALLY FROM PREVIOUS FORECAST IN THIS REGARD. SURFACE COLD FRONT LOOKS TO BE A LITTLE SLOWER, PER GFS/ETA, AS IT SAGS SOUTH ACROSS KANSAS THRU SATURDAY. OF COURSE SPEED OF FRONT WILL BE PREDICATED SOMEWHAT ON MESOSCALE/CONVECTIVE TRENDS AS WELL. FOR NOW, HAVE KEPT MODEST CHANCE POPS, TRANSITIONING FROM NORTH CENTRAL KANSAS INTO SOUTH CENTRAL/SOUTHEAST KANSAS DURING THE DAY. TEMPS WILL ALSO BE TRICKY FOR ABOVE MENTIONED REASONS, AND FOR NOW HAVE KEPT SOMEWHAT A MIDDLE OF THE ROAD APPROACH, WITH MORE IMPORTANCE ON THE TREND RATHER THAN ACTUAL VALUES. WITH A SLIGHTLY SLOWER FRONTAL MOVEMENT, HAVE LINGERED PRECIP CHANCES A LITTLE LONGER AS WELL, THOUGH ENDING FROM NORTH TO SOUTH DURING SUNDAY. ONLY SLIGHT TWEAKS REALLY TO OUTER PERIODS, WITH SLIGHTLY BELOW CLIMO TEMPS THRU THE PERIOD. NEXT CHANCE OF PRECIP PROBABLY NOT UNTIL LATE NEXT WEEK IF GFS IS CLOSE TO CORRECT. HAVE ADDED SLIGHT CHANCES BY THURSDAY WITH POSSIBLE FRONT IN THE AREA, THOUGH CONFIDENCE NOT THAT HIGH AT THE MOMENT. DARMOFAL && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 74 98 72 86 / 10 10 30 50 HUTCHINSON 72 99 70 84 / 10 10 40 50 NEWTON 73 98 71 84 / 10 10 40 50 ELDORADO 74 98 72 86 / 10 10 40 50 WINFIELD-KWLD 75 99 74 90 / 10 10 20 50 RUSSELL 69 99 66 84 / 10 20 40 30 GREAT BEND 70 100 67 84 / 10 20 40 40 SALINA 73 101 69 86 / 10 20 50 30 MCPHERSON 73 99 70 84 / 10 10 40 40 COFFEYVILLE 74 99 74 90 / 10 10 20 50 CHANUTE 73 97 72 86 / 10 10 30 50 IOLA 73 97 72 86 / 10 10 40 50 && .ICT WATCHES/WARNINGS/ADVISORIES...NONE. && DARMOFAL
Hazardous weather outlook, Aug 18, 4:02 PM CDT, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 402 PM CDT THU AUG 18 2005 KSZ032-033-047>053-067>072-082-083-091>096-098>100-191200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 402 PM CDT THU AUG 18 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE THIS EVENING ACROSS PORTIONS CENTRAL KANSAS, MAINLY WEST OF I-135 AND SOUTH OF HIGHWAY 56. IF STORMS DEVELOP, THEY MAY BECOME LOCALLY STRONG TO SEVERE, WITH THE MAIN RISK BEING HAIL UP TO NICKEL SIZE AND WINDS TO 60 MPH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY HEAT INDICES WILL TOP OUT AROUND 105 DEGREES ACROSS MUCH OF CENTRAL AND SOUTHEAST KANSAS ON FRIDAY AFTERNOON, ESPECIALLY ALONG AND EAST OF A SALINA TO HUTCHINSON TO ANTHONY LINE. THERE WILL BE A GOOD CHANCE FOR THUNDERSTORMS FRIDAY NIGHT AND SATURDAY ACROSS THE ENTIRE AREA. THERE IS A SLIGHT RISK FOR SEVERE STORMS ACROSS CENTRAL KANSAS FRIDAY NIGHT, MAINLY NORTH OF HIGHWAY 50. THE PRIMARY RISK WILL BE WINDS TO 60 MPH AND HAIL UP TO QUARTER SIZE. A FEW STRONG STORMS WILL BE POSSIBLE ON SATURDAY, MAINLY ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS. HOWEVER, OF GREATER CONCERN MAY BE THE POSSIBILITY OF LOCALLY HEAVY RAIN OVER ALREADY VERY WET SOILS ACROSS THE AREA. SLIGHT CHANCES FOR THUNDERSTORMS CAN BE EXPECTED BY NEXT THURSDAY, THOUGH IT IS TOO EARLY TO SPECULATE ON THE TYPE OR MAGNITUDE OF ANY SEVERE RISK. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWOICT.HTM KED
In the hours before
Special weather statement, Aug 18, 6:14 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 614 PM CDT THU AUG 18 2005 KSZ082-091-182345- HARPER-KINGMAN- 614 PM CDT THU AUG 18 2005 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR HARPER AND KINGMAN COUNTIES... AT 613 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SHARON...OR 12 MILES EAST OF MEDICINE LODGE...AND MOVING NORTHEAST AT 20 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. SEDLOCK
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 7:15 PM CDT | Severe Thunderstorm Warning | ICT | Harper, Sumner | 45 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.